Vermont, 2006

Damaging Winds in Vermont, August 2, 2006

August 2, 2006 · NWS BTV · 2 events in 1 county or zone

A mid-atmospheric disturbance moved into a very warm, humid and unstable airmass across Vermont during the afternoon of the 2nd, which lead to the development of scattered thunderstorms. Some of these thunderstorms were locally severe and produced damaging winds that knocked down several trees in Washington as well as downed trees, powerlines and a tree on a mobile home along Route 5 in Newbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-atmospheric disturbance moved into a very warm, humid and unstable airmass across Vermont during the afternoon of the 2nd, which lead to the development of scattered thunderstorms. Some of these thunderstorms were locally severe and produced damaging winds that knocked down several trees in Washington as well as downed trees, powerlines and a tree on a mobile home along Route 5 in Newbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 10:21 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 2, 10:21 AM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1121 AM EDT WED AUG 2 2006

.SHORT TERM /REST OF TODAY/...
UPDATED ZONES/GRIDS SENT OUT WITH A FEW FIRST PERIOD CHANGES.
SHWRS/THNDSTRMS WHICH MOVED ACRS MUCH OF NRN VT OVRNGHT EXITED
RGN EARLY TDY. LATEST STLT PICS INDICATING PARTLY SUNNY SKIES ACRS
ENTIRE FA...ALTHO CLOUDS AND SHWRS ARE APRCHG ST LWR VLY. TEMPS
ALREADY WELL INTO 80S IN MANY LOCATIONS...WITH DWPTS IN 70S.
BASED ON CURRENT READINGS AND EXPECTATION OF AT LEAST PARTIAL
SUNSHINE INTO MID PM ACRS CHMPLN VLY AND REST OF VT...HAVE RAISED
MAX TEMPS A BIT...WHICH RESULTS IN HEAT INDEX VALUES A BIT OVER
100 FOR MUCH OF CHMPLN AND LWR CT VLY. THEREFORE...HAVE ISSUED
HEAT ADVISORIES FOR THESE AREAS. NEXT PROBLEM WILL BE SVR WX
THREAT. WITH APRCH OF SHRTWV FROM NRN GRTLKS...AND CDFNT DEPRESSING
SOUTH FROM SRN CANADA...EXPECT AN INCR IN CONVECTION THIS
PM...ESPEC NRN ZONES. HIGH INSTABILITY COUPLED WITH MDT TO STRONG
SHEAR COULD RESULT IN SOME STORMS BCMG STG/SVR LATER TDY...WITH
WIND DAMAGE THE MAIN THREAT. IN ADDITION...HIGH PWS COUPLED WITH
LOCALLY HVY RAINFALL PAST COUPLE OF NIGHTS...AND POSSIBILITY OF
WDSPRD SHWRS/STORMS TONIGHT WILL INCREASE THREAT OF FLASH
FLOODING.

&&

.PREV DISCUSSION...
 /ISSUED 516 AM EDT WED AUG 2 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE FORECAST
AREA AT THIS TIME MOVING EAST. FRONTAL BOUNDARY TO MOVE INTO THE
NORTHERN PORTION OF THE FORECAST AREA THIS AFTERNOON WILL BE THE
FOCUS FOR MORE CONVECTION TO DEVELOP ACROSS THE REGION. SPC HAS AREA
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...AS
DEEP WESTERLY FLOW AND 35 TO 45 KNOTS OF DEEP SHEAR WILL BE
SUPPORTIVE FOR DEVELOPMENT OF ANY SEVERE THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON AND TONIGHT. WILL GO WITH CHANCE POPS THIS
MORNING ACROSS NORTHERN ZONES...AND WILL LEAVE SOUTH CENTRAL VERMONT
DRY THIS MORNING. WILL GO WITH LIKELY POPS THIS AFTERNOON AS FRONTAL
SYSTEM MOVES INTO THE REGION...EXCEPT CHANCE POPS ACROSS SOUTH
CENTRAL VERMONT. WILL ALSO INCLUDE ENHANCED WORDING FOR GUSTY WINDS
AND HEAVY RAINFALL THIS AFTERNOON.

MODELS SHOW LOW PRESSURE AREA TO MOVE EAST FROM THE GREAT LAKES
TONIGHT AND ACROSS THE NORTHERN PORTION OF THE FORECAST AREA
TONIGHT. WILL GO WITH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS
TONIGHT...EXCEPT CHANCE POPS ACROSS SOUTH CENTRAL VERMONT TONIGHT.
HAVE ALSO INCLUDED ENHANCED WORDING FOR GUSTY WINDS AND HEAVY
RAINFALL TONIGHT.

ON THURSDAY...HAVE INCLUDED A CHANCE OF MORNING SHOWERS AND
THUNDERSTORMS. COLD FRONT TO MOVE SOUTH OF THE REGION BY THURSDAY
AFTERNOON...SO WILL GO WITH DRY WEATHER FROM THURSDAY AFTERNOON
INTO THURSDAY NIGHT.

RIDGE OF HIGH PRESSURE TO BUILD EAST FROM THE GREAT LAKES THURSDAY
NIGHT WITH FAIR AND DRY WEATHER EXPECTED ON FRIDAY AND SATURDAY.

HAVE USED A BLEND OF THE MOS GUIDANCE FOR MAX AND MIN TEMPERATURES
TODAY THROUGH FRIDAY.

LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
NO CHANGES WERE MADE TO THE EXTENDED FORECAST AT THIS TIME.

AVIATION...
COND AT ALL SITES WILL MAINLY VARY FROM VFR TO MVFR DUE TO FG/HZ
REDUCING VSBY. SOME SCT TS AFT 17Z BECM MORE WIDESPREAD AFT 22Z TO
IFR/LIFR COND WITH +RA. WINDS SSW THRU 18Z 5 TO 15 KTS BECM LGT
VAR/N AS STORMS MV THRU THIS AFTERNOON/EVENING. SOME HIR TRRN OBSCD
IN HZ/RA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HEAT ADVISORY FOR VTZ001-002-005-009>012 UNTIL 4 PM WEDNESDAY.
NY...HEAT ADVISORY FOR NYZ028-035 UNTIL 4 PM WEDNESDAY.
&&

SHORT TERM...RJS
Hazardous weather outlook, Aug 2, 4:19 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
519 AM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-030930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
519 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL
AS CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST TODAY THROUGH TONIGHT ACROSS
THE NORTH COUNTRY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS
DURING THIS TIME...SOME WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL SYSTEM WILL PUSH THROUGH THE AREA ON THURSDAY...BRINGING
THE CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 12:36 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-021945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
136 PM EDT WED AUG 2 2006

SEVERE THUNDERSTORM WATCH 671 IN EFFECT FOR ALL OF THE NORTH
COUNTRY THROUGH 10 PM.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR NORTHERN NEW YORK AND VERMONT THROUGH 10 PM TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING
ACROSS THE NORTH COUNTRY EARLY THIS AFTERNOON. STRONGER CELLS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL...CLOUD
TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

BANACOS
Special weather statement, Aug 2, 12:36 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-021945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
136 PM EDT WED AUG 2 2006

...SEVERE THUNDERSTORM WATCH 671 IN EFFECT FOR ALL OF THE NORTH
COUNTRY THROUGH 10 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR NORTHERN NEW YORK AND VERMONT THROUGH 10 PM TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING
ACROSS THE NORTH COUNTRY EARLY THIS AFTERNOON. STRONGER CELLS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL...CLOUD
TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

BANACOS
Special weather statement, Aug 2, 12:42 PM EST, 1 hour 38 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
142 PM EDT WED AUG 2 2006

NYC019-033-021800-
/O.CON.KBTV.SV.W.0068.000000T0000Z-060802T1800Z/
FRANKLIN NY-CLINTON NY-
142 PM EDT WED AUG 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHERN CLINTON AND EXTREME EAST CENTRAL FRANKLIN COUNTIES IN
NORTHERN NEW YORK...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAWKEYE...OR ABOUT 20
MILES NORTHEAST OF SARANAC LAKE...MOVING EAST AT 30 MPH. A SECOND
STRONG STORM WAS OVER HARKNESS...ALSO MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTONVILLE AND HARKNESS AROUND 155 PM EDT.

PLEASE REPORT HAIL...DAMAGING WINDS...FUNNEL CLOUDS OR TORNADOS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL-FREE...1-877-633-6772...
WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN NEW YORK AND NORTHERN VERMONT.

LAT...LON 4458 7405 4440 7408 4444 7360 4455 7343

HANSON
Special weather statement, Aug 2, 12:52 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
152 PM EDT WED AUG 2 2006

NYZ028-035-VTZ001-005-006-008-017-021845-
GRAND ISLE-LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN
CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH
BURLINGTON AND WINOOSKI
152 PM EDT WED AUG 2 2006

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PORT KENT...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL CROSS THE BROAD LAKE OF LAKE CHAMPLAIN...AND
BE NEAR ESSEX JUNCTION...BY 210 PM...NEAR JERICHO...UNDERHILL BY 220
PM...NEAR UNDERHILL STATE PARK BY 230 PM AND NEAR STOWE BY 240 PM.

OTHER STRONG THUNDERSTORMS WILL CROSS LAKE CHAMPLAIN FROM WILLSBORO
TO WESTPORT.

HANSON
Special weather statement, Aug 2, 1:30 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT WED AUG 2 2006

VTZ008-009-017-018-021900-
WASHINGTON-EASTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-
INCLUDING...VERGENNES
230 PM EDT WED AUG 2 2006

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FERRISBURG...MOVING EAST AT 40 MPH. THE
STORM WILL PRODUCE TORRENTIAL DOWNPOURS...DEADLY LIGHTNING...AND
STRONG GUSTY WINDS.

THE THUNDERSTORM WILL BE NEAR BRISTOL BY 240 PM...NEAR WARREN...
WAITSFIELD BY 250 PM AND NEAR ROXBURY BY 300 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT.

HANSON
Local storm report, Aug 2, 2:12 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     WARREN                  44.12N 72.85W
08/02/2006                   WASHINGTON         VT   LAW ENFORCEMENT

            LARGE BRANCHES AND POWERLINES DOWN

0258 PM     TSTM WND DMG     3 W NORTHFIELD          44.15N 72.72W
08/02/2006                   WASHINGTON         VT   TRAINED SPOTTER

            TREE DOWN BY STRONG THUNDERSTORM WINDS.

&&

SLW

The radar

The Burlington radar (KCXX), 71 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 2, 2:20 PM EST
Where
Orange County, 2 mi WNW of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
POST OFFICE
Coordinates
44.117, -72.467

Thunderstorm Wind, Orange

When
August 2, 2:35 PM EST
Where
Orange County, Newbury
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.083, -72.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531486, 5531487.